Alert archive / Nebraska / River Flood Warnings in 2015

River Flood Warning 3, NWS Hastings, NE

May 15, 2015Dawson County, Nebraska

NWS Hastings, NE issued this river flood warning at May 15, 2015, 10:32 AM CDT for Dawson County, Nebraska. It took effect at May 16, 2015, 7:00 PM CDT. It was in force for 6 days.

The area

The counties it named.

The facts

Issued
May 15, 2015, 10:32 AM CDT (15:32 UTC)
In effect from
May 16, 2015, 7:00 PM CDT
Expired
May 22, 2015, 1:00 PM CDT
In force
6 days
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Flood severity
Minor

County Dawson County, NE

The radar

The Grand Island radar (KUEX), 131 km from the middle of the area, began a volume at 15:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Platte River near Cozad (North Channel) (COZN1).

Action stage
6.5 ft
Minor stage
7.5 ft
Moderate stage
9 ft
Major stage
11 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06766500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this river flood warning went out at May 15, 6:22 AM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, May 15, 6:22 AM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
622 AM CDT FRI MAY 15 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 425 AM CDT FRI MAY 15 2015

FOCUS IS ON TSTMS AND THE POTENTIAL FOR SEVERE WEATHER.

THE PATTERN ALOFT FEATURED SOUTHWEST FLOW ACROSS THE CENTRAL PLAINS
AHEAD OF A LOW PRESSURE SYSTEM IN CALIFORNIA. AT THE SURFACE...LOW
PRESSURE WAS DEEPENING IN EASTERN COLORADO AND SOUTHERLY LLVL WINDS
WERE DRAWING MOISTURE NORTHWARD FROM THE SOUTHERN PLAINS.

CURRENTLY...ISENTROPIC LIFT/WAA AHEAD OF THE WESTERN TROUGH AND ON
THE NOSE OF A 40KT LLVL JET...HAVE INITIATED TSTMS ACROSS PORTIONS
OF NW KANSAS EARLY THIS MORNING. THE STORMS HAVE BEEN OF THE PULSE
VARIETY WITH INSTABILITY BETWEEN 500 AND 1000 J/KG WITH EFFECTIVE
SHEAR OF 25KTS OR LESS. CANNOT RULE OUT A STRONG TO SEVERE STORM
CAPABLE OF PRODUCING 40 TO 50 MPH WINDS AND NICKEL TO QUARTER SIZE
HAIL EARLY THIS MORNING. THE SCATTERED CONVECTION IS EXPECTED TO
LIFT NORTH/NORTHEAST TODAY IN WAA ASSOCIATED WITH A LEAD SHORTWAVE
TROUGH CROSSING OUR REGION.

HEADING INTO THE DAY TODAY THE SFC LOW WILL DEEPEN IN EASTERN CO
WITH ANOTHER SFC LOW DEVELOPING FARTHER NORTH IN WY. A WARM FRONTAL
BOUNDARY WILL LIFT NORTHWARD...WITH SHOWERS AND THUNDERSTORMS
EXPECTED TO CONTINUE ALONG AND NORTH OF THE FRONTAL BOUNDARY. IN
THEORY THERE SHOULD BE A BREAK IN ROUNDS OF CONVECTION TODAY HOWEVER
SOME MODELS SUGGEST STORMS WILL BE AROUND INTERMITTENTLY THRU
TONIGHT. IN BETTER MOISTURE/INSTABILITY AND SHEAR THIS AFTN/EVENING
CONDITIONS REMAIN FAVORABLE FOR SEVERE WEATHER WITH LARGE
HAIL/DAMAGING WINDS THE PRIMARY HAZARDS...BUT CANNOT RULE OUT A
TORNADO IN THE VCNTY OF BOUNDARIES.

THE WESTERN UPPER LOW REACHES THE CENTRAL ROCKIES TONIGHT AND THE
SURFACE LOW/TROUGH REMAIN ORIENTED ALONG THE HIGH PLAINS REGION. AN
INTENSE LLVL JET STRENGTHENS TO 50KTS AND AGAIN WAA AND DYNAMICS
AHEAD OF THE UPPER LOW WILL PROVIDE SUFFICIENT FORCING FOR ELEVATED
OVERNIGHT CONVECTION. INSTABILITY IS PROGGED JUST OVER 1000 J/KG
WITH SHEAR AVERAGES 30KTS OR SO AND AGAIN CANNOT RULE OUT A STRONG
TO SEVERE STORM FOR TONIGHT.  ALL IN ALL...THE WEATHER WILL BE
INTERMITTENTLY ACTIVE WITH THE POTENTIAL FOR SEVERE WEATHER THROUGH
THE NEXT 24 HOURS.

.LONG TERM...(SATURDAY DAYTIME THROUGH THURSDAY)
ISSUED AT 425 AM CDT FRI MAY 15 2015

CERTAINLY THE NUMBER ONE ISSUE DURING THIS 6-DAY PERIOD IS THE
ENHANCED RISK OF SEVERE THUNDERSTORMS PRIMARILY CENTERED ON
SATURDAY AFTERNOON/EVENING. ALTHOUGH AT LEAST A FEW SEVERE
THUNDERSTORMS ARE ALMOST A FOREGONE CONCLUSION WITHIN THE CWA
DURING THIS TIME FRAME (POTENTIALLY SEVERAL)...THERE IS STILL
PLENTY OF UNCERTAINTY REGARDING THE DETAILS OF TIMING...COVERAGE
AND WHETHER OR NOT THE TORNADO THREAT COULD BE SOMEWHAT "HIGHER
END"...OR FAIRLY LIMITED...AND MUCH OF THIS WILL PROBABLY DEPEND
ON STORM MODE. OVERALL FEELING AT THIS POINT IS THAT SOMEWHAT
"MESSY" STORM MODE SHOULD LIMIT THE MAGNITUDE OF THE TORNADO
THREAT SOMEWHAT...BUT WITH SUCH STRONG DYNAMICS AT PLAY AT LEAST A
FEW TORNADIC STORMS MAY BE DIFFICULT TO AVOID. OF COURSE...AS
EVIDENCED BY HOW THINGS TURNED OUT WITH LAST WEEKEND'S
SYSTEM...EVEN AT THIS DAY 2 RANGE THINGS ARE NOT SET IN
STONE...BUT FOLKS NEED TO REMAIN "WEATHER AWARE" SATURDAY INTO
SATURDAY NIGHT FOR SURE. BASED ON THE LATEST INSTABILITY PROGS
FROM MODELS SUCH AS THE 06Z NAM...LARGELY AGREE WITH SPC THAT THE
OVERALL HIGHEST SEVERE PROBABILITIES ARE WARRANTED WITHIN THE
SOUTHWEST HALF OF THE CWA...WITH SLIGHTLY LESSER POTENTIAL
NORTHEAST.

BEYOND SATURDAY NIGHT...THERE ARE CURRENTLY NO OBVIOUS CONCERNS
FOR "HIGH IMPACT" WEATHER THROUGH THE REMAINDER OF THE PERIOD...AS
IF NOTHING ELSE...THE ISOLATED THUNDERSTORM MENTION CURRENTLY IN
PLACE FOR TUESDAY-WEDNESDAY IS PROBABLY ON FAIRLY SHAKY GROUND AS
INSTABILITY STILL LOOKS QUITE LIMITED IF NOT ALMOST NON-EXISTENT.
TEMPERATURE-WISE...THE MAIN STORY FOR THE MAJORITY OF NEXT WEEK
REMAINS A SEASONABLY COOL PATTERN...WITH HIGHS ACROSS MOST OF THE
AREA FROM MONDAY-THURSDAY CURRENTLY AIMED WELL DOWN INTO THE
60S...AND MAYBE EVEN ONLY 50S FOR PARTS OF THE CWA ON DAYS SUCH AS
WEDNESDAY. OVERNIGHT LOWS ARE AIMED INTO THE 40S DURING THIS SAME
TIME FRAME. ALTHOUGH IT SEEMS HARD TO BELIEVE THIS LATE INTO
MAY...SOME OF THE RAW 00Z MODEL GUIDANCE SUCH AS FROM THE MEX/ECE
SUGGEST THAT NORTHERN/WESTERN PARTS OF THE CWA COULD EVEN FLIRT
WITH UPPER-END FROST-WORTHY TEMPERATURES ESPECIALLY AROUND
TUESDAY MORNING...BUT AT LEAST FOR NOW THE OFFICIAL FORECAST KEEPS
LOWS SEVERAL DEGREES ABOVE THIS.

WILL NOT BE DIVING INTO TOO MANY METEOROLOGICAL DETAILS...BUT
HERE ARE SOME DAY-BY-DAY GENERALITIES/EXPECTATIONS IN 12-24 HOUR
BLOCKS...

SATURDAY DAYTIME/NIGHT: IN THE LARGE SCALE PICTURE...VARIOUS
DETERMINISTIC MODELS ARE IN GOOD AGREEMENT THAT THE LEADING EDGES
OF THE PRIMARY MID-UPPER LEVEL LOW OVER COLORADO WILL START
KICKING OUT INTO THE CENTRAL PLAINS IN SLIGHTLY NEGATIVELY TILTED
FASHION AS THE DAY WEARS ON...AS A STRONG 80-90+ KT SOUTHERLY
UPPER LEVEL JET STREAK SHIFTS INTO THE LOCAL AREA...PROVIDING
PLENTY OF LIFT/DIFFLUENCE. LEANING SOMEWHAT ON THE SIMULATED
REFLECTIVITY SOLUTIONS OF MODELS SUCH AS THE 4KM WRF-NMM/ARW AND
4KM NAM...EXPECT THERE COULD BE TWO DISTINCT ROUNDS OF STORMS
DURING THE DAY...WITH A POTENTIALLY MULTI-HOUR LULL IN BETWEEN
DURING WHICH NOT A WHOLE LOT MAY BE GOING ON. IN GENERAL...MAINLY
THE SOUTHEAST HALF OF THE CWA COULD SEE AN AREA OF STORMS LIFTING
NORTHEAST ACROSS THE AREA DURING THE MORNING...ESSENTIALLY A
CONTINUATION OF ACTIVITY THAT MIGHT GET UNDERWAY LATE TONIGHT.
THIS EARLY ACTIVITY COULD BE MARGINALLY SEVERE...BUT WILL LIKELY
NOT BE THE "MAIN EVENT". FOLLOWING A MID-DAY LULL...THE PRIMARY
AREA OF SEVERE STORMS IS EXPECTED TO INITIATE SLIGHTLY TO THE
WEST/SOUTHWEST OF THE CWA MID-LATE AFTERNOON ALONG THE MAIN
SURFACE DRYLINE...AND QUICKLY TRACK NORTH-NORTHEAST INTO THE CWA
IN AN ENVIRONMENT CHARACTERIZED BY HEALTHY DEEP LAYER SHEAR OF AT
LEAST 40-50KT. ALTHOUGH ALL MODES OF SEVERE WEATHER APPEAR
POSSIBLE...THESE HIGHER RES MODELS ARE LARGELY SUPPORTIVE OF A
SOMEWHAT "MESSY"/QUASI-LINEAR STORM MODE AS OPPOSED TO SUSTAINED
DISCRETE SUPERCELLS...WHICH WOULD IN THEORY LIMIT THE TORNADO
THREAT BUT POTENTIALLY ENHANCE A MORE WIDESPREAD DAMAGING WIND
EVENT. LOCALLY HEAVY RAIN COULD BECOME AN ISSUE TOO...BUT DOUBT
MANY AREAS WOULD RECEIVE MORE THAN 2 INCHES GIVEN WHAT SHOULD BE
A FAIRLY PROGRESSIVE NATURE OF CONVECTION. IN THEORY...THE MAIN
SEVERE WEATHER THREAT IS WINDING DOWN BY MIDNIGHT OR SO...BUT
PLENTY OF ELEVATED CAPE COULD LINGER TO KEEP AT LEAST A HAIL
THREAT GOING LATER INTO THE NIGHT...ESPECIALLY WITHIN THE
NORTHEAST 1/2 OF THE CWA. TEMP-WISE...SIMPLY STUCK CLOSE TO A
MULTI-MODEL CONSENSUS WITH HIGHS MID-70S MOST AREAS AND SATURDAY
NIGHT LOWS MAINLY MID-UPPER 50S. APART FROM ANY THUNDERSTORM
ACTIVITY...IT WILL CERTAINLY BE A BREEZY/WINDY DAY AS WELL FROM
THE SOUTH-SOUTHEAST WITH SUSTAINED SPEEDS EASILY 20-25 MPH AND
GUSTS 30-35+ MPH AND LOCALLY HIGHER.

SUNDAY DAYTIME/NIGHT: THE CENTER OF THE MID LEVEL LOW IS PROGGED
TO BE OVER THE NEB/SD BORDER REGION AT SUNRISE...BEFORE LIFTING TO
AROUND THE MN/SD/ND BORDER BY SUNSET. AS THE TROUGH AXIS/COLD
FRONT CLEARS THE CWA...WINDS WILL REMAIN BREEZY BUT TURN
WESTERLY...WITH STRONGEST SPEEDS LIKELY NORTH OF I-80. WHILE MOST
OF THE CWA IS PROBABLY DRY...HAVE LINGERED SOME 20-40 POPS MAINLY
NEAR/NORTH OF THE I-80 CORRIDOR...ALONG WITH A LINGERING NON-
SEVERE STORM POSSIBILITY. GOOD LOW LEVEL MIXING COULD ACTUALLY
BOOST TEMPS WARMER THAN SATURDAY IN SOME AREAS...AND HAVE AIMED
FROM NEAR-70 FAR NORTHWEST TO NEAR-80 FAR SOUTHEAST. KEPT SUNDAY
NIGHT DRY BUT BREEZY AS HIGH PRESSURE STARTS BUILDING IN.

MONDAY DAYTIME/NIGHT: FAIRLY HIGH CONFIDENCE IN DRY WEATHER AS
SHORTWAVE RIDGING OVERSPREADS THE PLAINS. SEASONABLY COOL WITH
HIGHS IN 60S AND LOWS IN 40S...MAYBE EVEN 30S MAINLY FAR NORTH.

TUESDAY DAYTIME/NIGHT: THE NEXT MID-UPPER TROUGH SHIFTS INTO THE
PLAINS BUT SEEMS TO BE WEAKENING AS IT DOES SO. PROBABLY HIT POPS
TOO HARD DURING THE DAYTIME HOURS WHICH SHOULD MAINLY STAY
DRY...BUT TUESDAY NIGHT CURRENTLY APPEARS TO HOLD A DECENT CHANCE
OF RAIN. NORMALLY AM NOT COMFORTABLE WITH LIKELY (60+ PERCENT)
POPS THIS FAR OUT...BUT PREVIOUS FORECAST ALREADY HAD THEM SO WILL
KEEP THEM GOING. SEVERE STORM RISK LOOKS QUITE MINIMAL AT THIS
TIME.

WEDNESDAY DAYTIME/NIGHT: THE AFOREMENTIONED SYSTEM PULLS OUT OF
THE REGION...WITH BEST LINGERING RAIN CHANCES DURING THE DAY AND
NIGHT POPS POTENTIALLY KIND OF IFFY. PRELIMINARILY LOOKING LIKE
THE OVERALL COOLEST DAY OF THE WEEK.

THURSDAY DAYTIME: ALTHOUGH BY NO MEANS A GUARANTEE...COULD NO
LONGER JUSTIFY LOW PRECIP CHANCES FROM PREVIOUS FORECAST BASED ON
THE LATEST 00Z ECMWF/GFS SO REMOVED THEM. HIGH TEMPS AIMED MID
60S.

&&

.AVIATION...(FOR THE 12Z KGRI/KEAR TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 619 AM CDT FRI MAY 15 2015

SHOWERS AND THUNDERSTORMS ARE LIFTING NORTH THIS MORNING AND ARE
EXPECTED TO IMPACT THE TERMINALS FOR A FEW HOURS. REDEVELOPMENT OF
STORMS ARE FORECAST AGAIN THIS AFTERNOON AND TONIGHT AND
CONDITIONS WILL BE FAVORABLE FOR SEVERE STORMS. VARIABLE WINDS
EARLY THIS MORNING WILL TRANSITION SOUTHEASTERLY AND INCREASE WITH
GUSTS AROUND 25KTS POSSIBLE. WINDS WILL REMAIN STEADY THROUGH THE
OVERNIGHT HOURS.

&&

.HYDROLOGY...
ISSUED AT 251 AM CDT FRI MAY 15 2015

FOR THOSE WHO MIGHT HAVE MISSED IT YESTERDAY...WE HAVE ISSUED A
FLOOD WARNING FOR THE PLATTE RIVER IN WESTERN DAWSON COUNTY
CURRENTLY VALID THROUGH 1045 AM SUNDAY...ALTHOUGH THIS MAY END UP
NEEDING EXTENDED IN TIME DEPENDING ON HOW THINGS PLAY OUT OVER THE
COMING DAYS. THIS MATCHES UP WITH WARNINGS FARTHER UPSTREAM INTO
LINCOLN COUNTY THAT NWS NORTH PLATTE HAS HAD OUT FOR A FEW DAYS
NOW. IN SHORT...THERE IS STILL CONSIDERABLE UNCERTAINTY REGARDING
HOW IMPACTFUL FLOODING WILL ACTUALLY BE IN WESTERN DAWSON
COUNTY...AND POSSIBLY DOWNSTREAM FROM THERE...BUT REAL-TIME GAUGE
DATA FROM THE BRADY/COZAD GAUGES SUGGEST THAT ESPECIALLY AREAS
UPSTREAM FROM COZAD WILL CONTINUE TO SEE A SLOW INCREASE IN MINOR
FLOODING ISSUES...INCLUDING THE KOA CAMPGROUND AREA NEAR
GOTHENBURG. PLEASE STAY UP TO DATE WITH THE LATEST FLOOD
WARNINGS/STATEMENTS OVER THE COMING DAYS...BUT PLEASE NOTE THIS
PLATTE RIVER FLOOD EVENT WITHIN OUR SOUTH CENTRAL NEBRASKA
COVERAGE AREA IS NOT EXPECTED TO BE AS NOTEWORTHY AS THE ONE
DURING FALL 2013.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

SHORT TERM...FAY
LONG TERM...PFANNKUCH
AVIATION...FAY
HYDROLOGY...PFANNKUCH
Hazardous weather outlook, May 15, 6:18 AM CDT, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
618 AM CDT FRI MAY 15 2015

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
161200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
618 AM CDT FRI MAY 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THIS MORNING...A STRONG THUNDERSTORM IS POSSIBLE WHICH MAY
PRODUCE DIME SIZE HAIL. THUNDERSTORMS ARE FORECAST TO REDEVELOP
DURING THE AFTERNOON AND EVENING AND CONDITIONS WILL BE FAVORABLE
FOR SEVERE STORMS. THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
LARGE HAIL OF GOLF BALL SIZE...DAMAGING WINDS OF 70 MPH AND
TORNADOES. OVERNIGHT...ANOTHER ROUND OF STORMS MAY PRODUCE HAIL TO
THE SIZE OF QUARTERS.

A FLOOD WARNING IS IN EFFECT FOR THE PLATTE RIVER ACROSS WESTERN
DAWSON COUNTY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SATURDAY INTO SATURDAY NIGHT...THUNDERSTORMS REMAIN IN THE FORECAST
AREA-WIDE...WITH A FEW SEPARATE ROUNDS POSSIBLE. ALTHOUGH THERE
REMAINS SOME UNCERTAINTY IN THE TIMING AND LOCATION DETAILS...THERE
IS STILL AN ENHANCED RISK OF SEVERE STORMS ACROSS MOST OF THE
AREA...PRIMARILY FOR THE AFTERNOON AND EVENING HOURS. THE MAIN
THREATS WITH ANY SEVERE STORMS WILL BE HAIL UP TO AROUND THE SIZE OF
GOLF BALLS...DAMAGING WIND GUSTS UP TO AROUND 70 MPH...AND PERHAPS A
FEW TORNADOES. LOCALLY HEAVY RAINFALL COULD ALSO LEAD TO MAINLY
MINOR...SHORT TERM FLOODING ISSUES.

A FEW THUNDERSTORMS COULD LINGER INTO THE DAYTIME HOURS SUNDAY FOR
NEBRASKA PORTIONS OF THE AREA...BUT ARE NOT EXPECTED TO BE SEVERE.

TUESDAY INTO WEDNESDAY...LIMITED CHANCES FOR THUNDERSTORMS RETURN TO
THE OUTLOOK AREA.

FROM THIS WEEKEND INTO THE EARLY PART OF NEXT WEEK...MINOR FLOODING
WILL REMAIN POSSIBLE ALONG THE PLATTE RIVER IN WESTERN DAWSON
COUNTY. PLEASE REFER TO THE LATEST FLOOD WARNING STATEMENT FOR
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD PREPARE FOR ACTIVATION THIS AFTERNOON AND EVENING
AND AGAIN ON SATURDAY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 3:20 AM CDTSpecial Weather StatementGIDFurnas, Harlan40 min
May 15, 1:34 AM CDTSpecial Weather StatementGIDOsborne26 min
May 15, 1:58 AM CDTSpecial Weather StatementGIDOsborne47 min
May 15, 2:46 AM CDTSpecial Weather StatementGIDPhillips29 min
May 15, 2:59 AM CDTSpecial Weather StatementGIDMitchell, Osborne46 min
May 15, 4:21 AM CDTSpecial Weather StatementGIDMitchell39 min

Nearby

River Flood Warnings in Nebraska, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.